Understanding ototoxicity risks for pediatric oncology patients

July 13, 2011 in Hearing Loss & Deafness
By Karen MacDonald, RN, BSN, CPON 7/11/11

Long-term survival is a likely outcome for children diagnosed with cancer today. As a result of improved cancer treatment and supportive care measures, more than 250,000 patients who had childhood cancer are survivors. The combined 5-year survival rate increased from less than 50% in the 1970s to the current rate of 80%.1 The Children’s Oncology Group (COG) estimates that 1 in 570 young adults aged 20 to 34 years is a childhood cancer survivor.1 With these statistics is an increased awareness of the need to reduce the long-term effects of treatment and improve quality of life for these patients.

Hearing loss is one possible adverse effect of childhood cancer treatment. Partial or complete hearing loss can result in communication difficulties and impaired speech and language development. The time most conducive to learning language is before puberty. Children form a hypothesis about linguistic rules and apply them in their own way based on the language heard.2 An inability to learn language skills in this way because of hearing loss may lead to delays in emotional and social development for the child. Most cancer treatments for children include agents that put patients at risk for ototoxicity. Knowledge of the risk factors and an understanding of the appropriate interventions can assist the nurse with planning appropriate care for his or her patients.

RISK FACTORS IN PEDIATRIC ONCOLOGY PATIENTS

Several factors place a pediatric oncology patient at risk for ototoxicity: presence of CNS tumor, radiation treatment, diminished renal function, IV infusion of ototoxic agents, and age 3 years or younger at the time of ototoxic agent administration.4,5 Agents considered to be ototoxic include platinum-based chemotherapy agents, loop diuretics, and aminoglycoside antibiotics (Table 1). Aminoglycosides and loop diurectics have a synergistic relationship. The risk of damage to the organ of Corti is greater if an aminoglycoside is administered prior to a loop diuretic.3,4,6

Radiation therapy directed at the head is a risk factor for ototoxicity; therefore, hearing loss is a symptom of a brain tumor as well as an adverse effect of its treatment. Radiation therapy-related hearing loss ranges from self-limiting to irreversible, especially if the patient’s tumor is a midline, pontine, or brainstem lesion. The loss can be sudden or manifest 3 to 10 years after completion of therapy. Radiation therapy-related hearing loss is conductive through fibrosis or thickening of the tympanic membrane and the ossicles. Otitis media and tinnitus are self-limiting conditions caused by radiation therapy.  Atrophy of the organ of Corti and the auditory nerve can cause sensorineural hearing loss. In rare cases, irreversible profound hearing loss manifests up to 8.5 years after radiation therapy to the brain.

The child’s age at treatment is a significant factor. The auditory system in children 3 years and younger is still developing and therefore more susceptible to damage.  The pharmacokinetics of platinum chemotherapy are different in younger children as well, which may result in slower clearance and increased exposure to the drug.7 Lastly, many chemotherapeutic agents are nephrotoxic, and diminished renal function is associated with an increased risk of ototoxicity.

Tinnitus and vertigo indicate vestibular injury and impending hearing loss; however, many children are asymptomatic. A parent or caregiver may notice that a young child does not turn toward sound or a teacher may notice inattentiveness at school. High-frequency hearing loss is indicative of future loss in the speech ranges if ototoxic therapy continues, in some cases with as little as one additional course.6

For more information about COG please click here.

 

To read the full article please click here.